Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 460, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 24, 2003, 10:13 AM CDT for Hughes County, Oklahoma. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2003, 10:13 AM CDT (15:13 UTC)
- Expired
- May 24, 2003, 11:00 AM CDT
- In force
- 47 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Hughes County, OK
The radar
The Norman radar (KTLX), 104 km from the middle of the area, began a volume at 15:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 9:30 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 3.2 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1150 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 839 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOUN 241513 SVROKC OKC063-241600- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 1011 AM CDT SAT MAY 24 2003 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HUGHES COUNTY IN SOUTHEAST OKLAHOMA * UNTIL 1100 AM CDT * AT 1011 AM CDT...DOPPLER RADAR DETECTED A LINE OF SEVERE THUNDERSTORMS FROM 22 MILES NORTH OF DUSTIN TO 10 MILES NORTHWEST OF WETUMKA...MOVING SOUTHEAST AT 50 MPH. * LOCATIONS IN THE WARNING INCLUDE DUSTIN...HOLDENVILLE...LAMAR... WETUMKA AND YEAGER WINDS OF 60 TO 70 MPH ARE LIKELY WITH THIS LINE OF SEVERE THUNDERSTORMS. MOBILE HOMES AND HIGH PROFILE VEHICLES ARE ESPECIALLY SUSCEPTIBLE TO HIGH WINDS AND MAY BE OVERTURNED. MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS. TAKE SHELTER FROM THE STORM IN A STURDY BUILDING. BOATERS ON AREA LAKES SHOULD RETURN TO SHORE. DO NOT SEEK SHELTER UNDER ISOLATED TREES AS THESE ARE TARGETS FOR LIGHTNING. LAT...LON 3572 9604 3528 9644 3493 9649 3510 9563 $$ BT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:30 AM CDT, 6 hours 43 minutes earlier.
Area forecast discussion, May 24, 3:30 AM CDT, 6 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 330 AM CDT SAT MAY 24 2003 SCATTERED TO WIDESPREAD CONVECTIVE ACTIVITY EXPECTED TO CONTINUE INTO THE MID MORNING HOURS OVER PORTIONS OF THE FORECAST AREA. IN ADDITION TO SOME SEVERE SIZED HAIL OVER SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS EARLY THIS MORNING...IMPRESSIVE RAINFALL RATES HAVE BEEN REALIZED. RAINFALL RATES...CONFIRMED BY BOTH RADAR AND GAUGE MEASUREMENTS...EXCEEDED 3 INCHES PER HOUR. WE COULD SEE THIS TYPE OF ACTIVITY LATER TODAY THROUGH SUNDAY MORNING...ALTHOUGH IF ACTIVITY LATER TODAY DEVELOPS ENOUGH OF A COLD POOL...PERSISTENCE AND TRAINING WILL BE LIMITED. SPEAKING OF ACTIVITY LATER TODAY...MAIN SHOW EXPECTED TO ARRIVE WITH/IN CONJUNCTION WITH MCS DEVELOPING OVER SOUTHERN NEBRASKA AND NORTHERN KANSAS EARLY THIS MORNING. SEE LATEST SPC OUTLOOK SWODY1 FOR PERTINENT DETAILS CONCERNING MODERATE AND SLIGHT RISKS FOR TODAY. ETA/MESO-ETA MORE PROGRESSIVE IN TAKING ACTIVITY SOUTH LATE THIS AFTERNOON THROUGH TONIGHT...AS IT ALLOWS FOR MORE PROLIFIC COLD-POOL SURGE. ALTHOUGH GFS SUFFERS FROM CONVECTIVE FEEDBACK PROBLEMS...CURRENT FORECAST AND LATEST HPC FORECASTS ARE CLOSER TO GFS SOLUTIONS. FLASH FLOOD WATCH APPEARS PRUDENT...BUT DUE TO PROBLEM OF FINDING EXACT LOCATION FOR ONE AND DEPENDENCE ON CURRENT ACTIVITY...WILL NOT ISSUE. DAY SHIFT CAN ANALYZE SITUATION AND ISSUE IF NECESSARY. OUTSIDE OF CONVECTIVE POTENTIAL FOR TODAY INTO SUNDAY...AM A BIT RELUCTANT TO ACCEPT OVERALL MODEL SOLUTIONS CONCERNING SIG S/WV TROF CUTTING THROUGH RIDGE NEAR BAJA. ONCE SYSTEM IS INTO MORE RELIABLE DATA NETWORK...WE WILL SEE HOW MODELS HANDLE IT. WITH FOCUS ON NEAR TERM AND ONGOING WARNING OPERATIONS...LITTLE TIME AVAILABLE FOR EXTENDED PERIODS AND PLAN ON MAKING LITTLE IF ANY CHANGES. FCSTID = 11 OKC 79 59 72 56 /100 60 30 20 HBR 81 59 73 54 / 70 60 30 20 SPS 84 62 75 56 / 80 80 40 30 GAG 78 55 70 49 / 70 40 20 20 PNC 74 56 72 53 /100 30 20 10 DUA 81 64 75 58 / 80 80 60 30 .OUN... OK...NONE. TX...NONE.
Hazardous weather outlook, May 24, 7:00 AM CDT, 3 hours 13 minutes before
OKZ004>048-050>052-TXZ083>090-241700-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
700 AM CDT SAT MAY 24 2003
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS OKLAHOMA AND
ALL OF WESTERN NORTH TEXAS.
TIMING...
SEVERE THUNDERSTORMS ARE MOST LIKELY ACROSS NORTHERN OKLAHOMA THIS
MORNING...CENTRAL OKLAHOMA THIS MORNING THROUGH THE AFTERNOON...AND
SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS THIS AFTERNOON THROUGH
MIDNIGHT.
IMPACTS...
LARGE HAIL IS THE PRIMARY THREAT...WITH DAMAGING STRAIGHT-LINE WINDS
A THREAT WITH ANY THUNDERSTORM LINE SEGMENTS. DEPENDING ON HOW
OUTFLOW BOUNDARIES SET UP THIS AFTERNOON AND EVENING ACROSS CENTRAL
AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS...THERE COULD BE AN
ATTENDANT THREAT OF ISOLATED TORNADOES.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS DURING
THE PREVIOUSLY MENTIONED TIMES.
DISCUSSION...
SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS CENTRAL OKLAHOMA THIS
MORNING...AHEAD OF A MESOSCALE CONVECTIVE SYSTEM THAT IS EXPECTED TO
DIVE SOUTHEASTWARD THROUGH OKLAHOMA THROUGH LATE MORNING. ISOLATED
SEVERE STORMS ARE POSSIBLE AHEAD OF THE SYSTEM...WITH LARGE HAIL THE
PRIMARY CONCERN. THERE WILL BE A LOW THREAT OF DAMAGING WINDS WITH
THE MESOSCALE CONVECTIVE SYSTEM AS IT TRAVELS ACROSS THE
AREA...MAINLY ALONG AND EAST OF INTERSTATE 35.
BY MID-AFTERNOON...IF THE ATMOSPHERE CAN RECOVER ENOUGH...STRONG TO
SEVERE STORMS MAY DEVELOP OVER CENTRAL AND SOUTHERN OKLAHOMA...AND
WESTERN NORTH TEXAS. ANY OUTFLOW BOUNDARIES LEFT OVER FROM MORNING
ACTIVITY WOULD ACT AS A FOCUSING MECHANISM. AT THE SAME TIME...A
FRONTAL BOUNDARY WILL BEGIN MOVING INTO THE REGION. THIS WOULD BE A
FOCUS LATE THIS AFTERNOON AND EVENING...PRIMARILY OVER EXTREME
SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY MAY 25.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...50 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THUNDERSTORM OUTLOOK...
THE NORTHWEST FLOW WEATHER PATTERN WILL BEGIN TO TURN MORE NORTHERLY
WITH TIME AS WE MOVE INTO MIDWEEK. A CONTINUED CHANCE OF
THUNDERSTORMS AND A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL
CONTINUE INTO MIDWEEK...MAINLY OVER WESTERN PART OF OKLAHOMA AND
PORTIONS OF WESTERN NORTH TEXAS.
OTHER HAZARDOUS WEATHER...
NONE.
11In the hours before
Special weather statement, May 24, 8:36 AM CDT, 1 hour 37 minutes before
OKZ008-012-013-018>020-241345- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 836 AM CDT SAT MAY 24 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD...KAY... KINGFISHER...LOGAN...NOBLE AND PAYNE COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 3 MILES SOUTHWEST OF HARDY TO LOYAL AT 836 AM CDT...MOVING SOUTHEAST AT 50 MPH. THIS LINE OF STORMS PRODUCED ESTIMATED WINDS OF 50 MPH NEAR BILLINGS. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. RESIDENTS OF PAYNE...LOGAN...AND KINGFISHER SHOULD BE PREPARED FOR POSSIBLE WARNINGS. SIX
Local storm report, May 24, 9:11 AM CDT, 1 hour 2 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
911 AM CDT SAT MAY 24 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 AM 7 SSE RED ROCK OK 72 MPH WIND GUST
05/24/03 NOBLE REPORTED BY OKLAHOMA
MESONETSpecial weather statement, May 24, 9:33 AM CDT, 40 minutes before
OKZ027-030>032-241445- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 933 AM CDT SAT MAY 24 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR HUGHES...POTTAWATOMIE AND SEMINOLE COUNTIES. A LINE OF SEVERE THUNDERSTORMS WAS LOCATED FROM 28 MILES NORTHEAST OF MEEKER TO 8 MILES NORTHWEST OF MCLOUD AT 933 AM CDT...MOVING SOUTH AT 55 MPH. THIS LINE OF STORMS HAS A HISTORY OF PRODUCING WIND GUSTS OF 60 TO 70 MPH. PEOPLE IN HUGHES...POTTAWATOMIE AND SEMINOLE COUNTIES...INCLUDING THE CITY OF SHAWNEE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. SIX
Local storm report, May 24, 9:38 AM CDT, 35 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
938 AM CDT SAT MAY 24 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0919 AM CUSHING OK 68 MPH WIND GUST
05/24/03 LINCOLN REPORTED BY COUNTY EOC
0922 AM 2 SSE ARCADIA OK 65 MPH WIND GUST
05/24/03 OKLAHOMA 150TH AND HIWASSEE REPORTED
BY SPOTTERLocal storm report, May 24, 9:55 AM CDT, 18 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
955 AM CDT SAT MAY 24 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0919 AM CHANDLER OK WIND DAMAGE
05/24/03 LINCOLN TREES DOWN...MINOR WIND
DAMAGE
LINCOLN EOC REPORT
0920 AM DAVENPORT OK WIND DAMAGE
05/24/03 LINCOLN POWER OUTAGES
LINCOLN EOC REPORT REPORT
0915 AM KENDRICK OK WIND DAMAGE
05/24/03 LINCOLN LARGE TREES DOWN...POWER
OUTAGES
LINCOLN EOC REPORT
SBSSpecial weather statement, May 24, 10:00 AM CDT, 13 minutes before
OKZ032-241515- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 1000 AM CDT SAT MAY 24 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR HUGHES COUNTY. A LINE OF SEVERE THUNDERSTORMS WAS LOCATED FROM 23 MILES NORTH OF WETUMKA TO 25 MILES NORTHWEST OF HOLDENVILLE AT 1000 AM CDT...MOVING SOUTHEAST AT 50 MPH. THIS LINE OF STORMS HAS A HISTORY OF PRODUCING WINDS GUSTS OF 60 TO 70 MPH. PEOPLE IN HUGHES COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. BT
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 11:34 PM CDT | Severe Thunderstorm Warning | OUN | Tillman | 41 min |
| May 24, 12:18 AM CDT | Severe Thunderstorm Warning | OUN | Jackson, Tillman | 57 min |
| May 24, 6:06 AM CDT | Severe Thunderstorm Warning | OUN | Canadian, Oklahoma | 39 min |
| May 24, 8:47 AM CDT | Severe Thunderstorm Warning | OUN | Noble, Payne | 43 min |
| May 24, 9:05 AM CDT | Severe Thunderstorm Warning | OUN | Logan | 40 min |
| May 24, 9:11 AM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Oklahoma | 49 min |
| May 24, 9:41 AM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie, Seminole | 49 min |
| May 24, 6:00 PM CDT | Severe Thunderstorm Warning | OUN | Bryan | 45 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.